Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 63, NWS Morristown, TN

March 24, 2012Grainger County, Knox County, Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 24, 2012, 3:09 AM EDT for Grainger County, Knox County, Union County, Tennessee. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2012, 3:09 AM EDT (07:09 UTC)
Expired
Mar 24, 2012, 3:29 AM EDT
In force
20 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Grainger County, TN, Knox County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 30 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2498 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WUUS54 KMRX 240709
SVRMRX
TNC057-093-173-240745-
/O.NEW.KMRX.SV.W.0063.120324T0709Z-120324T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 AM EDT SAT MAR 24 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAINGER COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...

* UNTIL 345 AM EDT

* AT 308 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTH OF MAYNARDVILLE...AND MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BLAINE...LUTTRELL...JOPPA AND BUFFALO SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3635 8370 3623 8349 3605 8385 3614 8391
TIME...MOT...LOC 0709Z 226DEG 36KT 3612 8383

$$

DGS
2 follow-up statements
059 
WWUS54 KMRX 240719
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 AM EDT SAT MAR 24 2012

TNC093-240730-
/O.CAN.KMRX.SV.W.0063.000000T0000Z-120324T0745Z/
KNOX TN-
319 AM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY IS CANCELLED...

LAT...LON 3623 8349 3612 8370 3614 8372 3616 8373
      3616 8384 3617 8388 3635 8370
TIME...MOT...LOC 0720Z 225DEG 39KT 3621 8372

$$

TNC057-173-240745-
/O.CON.KMRX.SV.W.0063.000000T0000Z-120324T0745Z/
UNION TN-GRAINGER TN-
319 AM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR GRAINGER AND UNION COUNTIES...

AT 316 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR LUTTRELL...OR NEAR MAYNARDVILLE...
MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  JOPPA AND BUFFALO SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3623 8349 3612 8370 3614 8372 3616 8373
      3616 8384 3617 8388 3635 8370
TIME...MOT...LOC 0720Z 225DEG 39KT 3621 8372

$$

DGS
005 
WWUS54 KMRX 240729
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 AM EDT SAT MAR 24 2012

TNC057-173-240740-
/O.CAN.KMRX.SV.W.0063.000000T0000Z-120324T0745Z/
UNION TN-GRAINGER TN-
329 AM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR GRAINGER AND UNION COUNTIES IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3623 8349 3612 8370 3614 8372 3616 8373
      3616 8384 3617 8388 3635 8370
TIME...MOT...LOC 0730Z 225DEG 39KT 3629 8362

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 1:13 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 24, 1:13 AM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
113 AM EDT SAT MAR 24 2012

.AVIATION...
CONVECTIVE ACTIVITY ALONG A COLD FRONT WILL BE PUSHING THROUGH THE
AREA THROUGH THE EARLY MORNING HOURS. TIMNIG OF THE LINE OF SHOWERS
TAKES IT THROUGH CHA BEFORE 0630Z...TYS BETWEEN 06-08Z...AND TRI
AROUND 10-11Z. MVFR CONDITIONS WILL PREVAIL AS THE STORMS
PASS...WITH GUSTY WINDS POSSIBLE. SATELLITE SHOWS VFR CONDITIONS
FOLLOWING THE SHOWERS. AN UPPER LEVEL LOW WILL BE CROSSING THE AREA
SLOWLY TODAY...SO BROKEN VFR CEILINGS AND NUMEROUS SHOWERS ARE
EXPECTED THROUGH THE AFTERNOON. PRECISE TIMIING IS IMPOSSIBLE THIS
FAR OUT...SO WILL MENTION AS VCSH. THUNDER WILL BE POSSIBLE BUT SHOULD
BE ISOLATED AND TOO INFREQUENT TO MENTION IN THE TAF AT THIS TIME.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, Mar 23, 3:16 AM EDT, 23 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT FRI MAR 23 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT FRI MAR 23 2012 /216 AM CDT FRI MAR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY AND TONIGHT AHEAD OF A COLD FRONT. SOME
THUNDERSTORMS MAY BECOME STRONG...BRINGING THE POSSIBILITY OF SMALL
HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. CONDITIONS DO NOT
APPEAR FAVORABLE FOR WIDESPREAD SEVERE STORMS TODAY...ALTHOUGH AN
ISOLATED STORM MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE INTO SATURDAY AS
AN UPPER LEVEL LOW PRESSURE SYSTEM BRINGS COLDER TEMPERATURES
ALOFT...WHICH MAY ALLOW SOME STORMS TO PRODUCE HAIL.

NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY THROUGH WEDNESDAY...AS
DRY WEATHER RETURNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SATURDAY.

In the hours before

Special weather statement, Mar 24, 12:51 AM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 AM EDT SAT MAR 24 2012

TNZ036-067>069-240530-
ANDERSON TN-KNOX TN-LOUDON TN-ROANE TN-
1251 AM EDT SAT MAR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...ANDERSON...LOUDON AND
ROANE COUNTIES UNTIL 130 AM EDT...

AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LOUDON...MOVING NORTHEAST
AT 35 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LENOIR CITY...OAK
RIDGE...CLINTON...KNOXVILLE...FARRAGUT...BRADBURY...KARNS...POWELL
AND HALLS.

17
Special weather statement, Mar 24, 1:00 AM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 AM EDT SAT MAR 24 2012

TNZ081-082-099-240545-
BLEDSOE TN-HAMILTON TN-SEQUATCHIE TN-
100 AM EDT SAT MAR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...BLEDSOE AND SEQUATCHIE
COUNTIES UNTIL 145 AM EDT/1245 AM CDT/...

AT 1258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF SIGNAL MOUNTAIN...OR 10 MILES
SOUTHEAST OF DUNLAP...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...HARRISON...
SODDY-DAISY...COLLEGEDALE...MIDDLE VALLEY...SHADY GROVE...SALE
CREEK...BRAYTON AND BIRCHWOOD.

17
Special weather statement, Mar 24, 1:53 AM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
153 AM EDT SAT MAR 24 2012

TNZ036-068-069-240645-
ANDERSON TN-KNOX TN-LOUDON TN-
153 AM EDT SAT MAR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...ANDERSON AND LOUDON
COUNTIES UNTIL 245 AM EDT...

AT 150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LENOIR CITY...MOVING NORTHEAST AT 35 MPH.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN QUARTER SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LENOIR CITY...OAK
RIDGE...CLINTON...FARRAGUT...KARNS...BEARDEN AND POWELL.

DGS
Local storm report, Mar 24, 2:06 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
206 AM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     HAIL             DECATUR                 35.53N 84.79W
03/24/2012  E0.25 INCH       MEIGS              TN   TRAINED SPOTTER

&&

SONEILL
Special weather statement, Mar 24, 2:12 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 AM EDT SAT MAR 24 2012

TNZ067-068-240700-
LOUDON TN-ROANE TN-
212 AM EDT SAT MAR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR LOUDON AND ROANE COUNTIES UNTIL
300 AM EDT...

AT 208 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF SWEETWATER...MOVING NORTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOUDON...LENOIR
CITY...FAIRVIEW...PAINT ROCK...PHILADELPHIA AND BRADBURY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS
Special weather statement, Mar 24, 2:53 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 AM EDT SAT MAR 24 2012

TNZ037-038-069-240745-
GRAINGER TN-KNOX TN-UNION TN-
253 AM EDT SAT MAR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...GRAINGER AND UNION
COUNTIES UNTIL 345 AM EDT...

AT 250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KNOXVILLE...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAYNARDVILLE...
HALLS...MALONEYVILLE...MASCOT...BLAINE AND LUTTRELL.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:15 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie45 min
Mar 23, 10:42 PM EDTTornado WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie48 min
Mar 23, 11:33 PM EDTSevere Thunderstorm WarningMRXHamilton, McMinn, Meigs, Rhea42 min
Mar 24, 12:21 AM EDTSevere Thunderstorm WarningMRXBledsoe24 min
Mar 24, 1:27 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea48 min
Mar 24, 2:18 AM EDTAreal Flood AdvisoryMRXAnderson, Knox, Loudon, Roane117 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.